Texas, 2016Tornado and Hail in Texas, April 19, 2016
April 19, 2016 · NWS MAF · 9 events in 4 counties and zones
S. and was moving northeastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper low was over the central U.S. and was moving northeastward. A dryline was present across the Permian Basin and the Lower Trans Pecos. Deep layer wind shear was strong and there was good instability across the area. These conditions allowed for thunderstorms with large hail and a tornado to develop across parts of the Permian Basin, Western Low Rolling Plains, and the Lower Trans Pecos.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 1:35 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 19, 1:35 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
235 PM CDT TUE APR 19 2016
.DISCUSSION...
The large upper low that has been affecting weather across the
nation's midsection since the early part of the weekend has
finally started to progress northeastward, and will reach the
Upper Midwest/Great Lakes region by Thursday. Prior to that, this
afternoon, scattered showers and thunderstorms are anticipated
across the area, with some strong (possibly severe) thunderstorms
possible, particularly across the Lower Trans Pecos and Permian
Basin along a diffuse dryline. Clearing across the western half of
the forecast area has allowed temperatures to warm into the 70s,
and a cumulus field has developed with an isolated thunderstorm in
central Pecos county. The extent of coverage of convection this
afternoon and evening hinges on the amount of further
destabilization that can occur, given clearing has been slow
across the eastern half of the forecast area. While low level
shear is fairly weak, deep layer shear is around 40-50kts, and
given lapse rates of around 7C/km, stronger storms will be capable
of producing hail and gusty wind. Storms that develop this
afternoon will move east tonight, with another cloudy night
expected with lows a bit above normal in the mid 40s to mid 60s.
As the trough axis finally begins to move east of the region on
Wednesday, temperatures will warm up to near and slightly above
normal, with a few showers and thunderstorms possible across the
far eastern CWA where moisture will be greater. Wednesday night,
a shortwave rounding the back side of the departing low is progged
to generate showers and thunderstorms across the Texas
Panhandle, with the trough and associated convective outflow
resulting in precipitation chances late Wednesday night/early
Thursday morning across the central and eastern Permian Basin.
Focus for convection Thursday afternoon then looks to shift to the
Stockton Plateau/Lower Trans Pecos along and ahead of a front,
which will also serve to keep temperatures a bit below normal
across the northern half of the forecast area.
Temperatures will slowly rebound back to normal on Friday as
ridging develops over the region. Friday night into Saturday, a
shortwave embedded in the southwesterly flow aloft will yield a
return of precipitation chances, mainly along and south of the
Pecos River. Sunday onward, the forecast looks to be warm and
dry, as above normal temperatures return and the dryline shifts
east, confining precipitation chances to Central Texas and points
east.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 80 59 73 / 40 10 20 30
Carlsbad 51 85 52 79 / 10 0 0 10
Dryden 63 87 65 86 / 40 20 10 20
Fort Stockton 57 86 58 80 / 30 10 10 20
Guadalupe Pass 51 80 51 74 / 10 0 0 10
Hobbs 49 80 50 75 / 20 10 10 10
Marfa 41 81 42 78 / 10 10 10 10
Midland Intl Airport 57 83 59 77 / 40 10 10 20
Odessa 57 83 59 77 / 40 10 10 20
Wink 56 88 57 81 / 20 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
44/84
Hazardous weather outlook, Apr 19, 1:17 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT TUE APR 19 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT TUE APR 19 2016 /117 PM MDT TUE APR 19 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND EAST OF A TATUM...TO PECOS...TO LAJITAS LINE. SOME
STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
In the hours before
Special weather statement, Apr 19, 3:26 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE APR 19 2016
TXZ075-192200-
PECOS TX-
426 PM CDT TUE APR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 500 PM
CDT...
AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF BELDING...OR 21 MILES SOUTH OF FORT STOCKTON
ALONG HIGHWAY 385... MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIERRA MADERA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3045 10291 3060 10301 3074 10290 3053 10243
3039 10268
TIME...MOT...LOC 2125Z 240DEG 49KT 3059 10285
12Tornado, Pecos
- When
- April 19, 3:53 PM CST to 4:03 PM CST
- Where
- Pecos County, 21.98 mi SSE of Ft Stockton to 26.59 mi N of Longfellow
- Rating
- EF0
- Path length
- 6.54 mi
- Path width
- 400 yd
- Reported by
- Trained Spotter
- Coordinates
- 30.588, -102.724
A thunderstorm moved across Pecos County and produced a tornado about 25 miles south southeast of Fort Stockton, Texas. This tornado was spotted by experienced storm spotters and emergency management. The tornado was located between US 385 and US 285. Reports indicated that the tornado touched down at 4:53 pm CDT and remained on the ground for ten minutes before dissipating at 5:03 pm CDT. Since the tornado stayed in open fields and there was no evidence of damage, the tornado was rated as an EF-0.
Hail, Pecos
- When
- April 19, 4:50 PM CST to 4:55 PM CST
- Where
- Pecos County, 4.65 mi WNW of Ft Stockton Arpt Fst
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.952, -102.989
Hail, Pecos
- When
- April 19, 5:10 PM CST to 5:15 PM CST
- Where
- Pecos County, 8 mi N of Ft Stockton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.996, -102.870
Hail, Pecos
- When
- April 19, 5:48 PM CST to 5:53 PM CST
- Where
- Pecos County, 16.81 mi NE of Longfellow
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.343, -102.432
Hail, Terrell
- When
- April 19, 6:51 PM CST to 6:56 PM CST
- Where
- Terrell County, 1.03 mi W of (P07)sanderson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.148, -102.417
Hail, Terrell
- When
- April 19, 6:55 PM CST to 7:00 PM CST
- Where
- Terrell County, Sanderson
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.150, -102.400
Hail, Martin
- When
- April 19, 7:30 PM CST to 7:35 PM CST
- Where
- Martin County, 2 mi S of Ackerly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.491, -101.720
Hail, Scurry
- When
- April 19, 8:23 PM CST to 8:28 PM CST
- Where
- Scurry County, 1 mi E of Dermott
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.850, -101.003
Hail, Scurry
- When
- April 19, 8:48 PM CST to 8:53 PM CST
- Where
- Scurry County, 10 mi NE of Snyder
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.822, -100.778
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, April 19, 20161 death · 1 event
- Heat in Washington, April 19, 20161 death · 1 event
- Wildfire in North Carolina, April 19, 2016$2.3 million · 1 event
- Hail and Damaging Winds in Texas, April 19 to 20, 2016$308,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, April 19 to 21, 20162 in hail · 16 events
- Hail in Texas, April 19, 20162 in hail · 4 events
- Hail and Damaging Wind in Texas, April 19, 20161.75 in hail · 4 events
- Flash Flood in Louisiana, April 19, 20161 event
- Tornado in Missouri, April 19, 2016EF0 · 1 event
- Hail in Oklahoma, April 19, 20161.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624704, 624694, 624693, 624692, 624691, 624690, 624689, 624688, 624686.